/////Look-alike and sound-alike medications
Look-alike and sound-alike medications 2017-03-22T13:57:19-06:00

According to the United States Pharmacopeia, tens of thousands of medications are in use today, and medication errors involving look-alike and sound-alike medications occur regularly.

To reduce the risk of look-alike and sound-alike medication error hospitals can:

  1. Keep a formulary (list of available medications) and review the medications on it regularly for sound-alike names and look-alike labeling when new medications are to be added.
  2. Keep medications that are at high risk for being confused with one another in separate locations.
  3. Use special packaging to alert hospital staff to the potential risk of easily confused medications, as well as to medications that are generally more lethal.
  4. Use only standardized abbreviations and dose designations.

It may take longer to get medications to patients when additional safety steps are added to the process, so it is important to realize that faster does not always mean better when it comes to safety.